For almost 60 years, patients have been harmed by benzodiazepines. When those patients develop adverse effects, tolerance, and/or a withdrawal reaction from the medication, they often present to their doctor(s). Instead of receiving an accurate diagnosis and appropriate medical guidance, patients are often provided inaccuracies and misinformation about the safety and proper use of the medication. These are some of the things that patients are told by their doctors. “It’s not going to hurt you so you need
to take it.” Nobody can predict which patients will be harmed and which will not be harmed by taking a benzodiazepine. All that can be predicted is that *many* will experience harm. “You need to give it more time for it to
work properly.” Most guidelines indicate that benzodiazepines should only be prescribed over a period of 2-4 weeks (including the tapering off period). “One milligram of clonazepam can’t do this to a person.” Most prescribers are unaware of benzodiazepine equivalences. One milligram of Klonopin is equal to 20 milligrams of Valium. *Any* dose of *any* benzodiazepine can cause physical dependence, tolerance and withdrawal. My psychiatrist told me that the Xanax
that I was on “wouldn’t have caused any of these symptoms.” That the symptoms I
was experiencing from Xanax interdose withdrawal were “related to anxiety.” My doctor said that there was “no way possible benzos could cause the symptoms” I was having. “As long as you take your benzodiazepine as prescribed, there is no way you could possibly be experiencing these symptoms.” After explaining my situation, she said to me, “well you’re blaming everything on this
poor little drug.” Many doctors express disbelief of the severe and chronic adverse effects reported by their patients, even if these effects are warned about in medical literature. Some seem unaware that interdose withdrawal, tolerance, and worsening anxiety are predictable outcomes of long-term prescriptions. She told me that I would “never be able
to get off Xanax.” Most anyone can successfully discontinue a benzodiazepine, provided they are willing, have proper support, and are allowed to taper at a rate they find tolerable. “Just stop taking it, you’ll be just fine.” Cold-turkeying a benzodiazepine after long-term use can result in seizures, psychosis, suicide, severe and protracted withdrawal syndromes, and sometimes even death. Patients are misled by their doctors about the impact benzodiazepines can have on the body and reasonable expectations for withdrawal. My psychiatrist told me that
experiencing severe symptoms after a cold turkey withdrawal, like I was, was
“rare.” Dr. Malcolm Lader estimated that about 20-30% of people who are on a benzodiazepine have trouble coming off, and of those about a third have very distressing symptoms. Other estimates report that as many as 50-80% of people who took benzodiazepines for 6-12 months may experience withdrawal. Considering how many people are prescribed benzodiazepines long-term worldwide, this is hardly rare. When I decided to go off of it, my doctor
told me that “it would only take a couple of weeks to go through withdrawal,”
and that is proven not to be true. That “withdrawal symptoms wouldn’t last more than a few weeks at the most.” Withdrawal syndromes can sometimes become protracted, where symptoms persist for years. There are a percentage of patients, many years past their last dose, who still experience persistent and distressing symptoms. “The diazepam is out of your system now; you shouldn’t be having these symptoms.” “The drug is out of your system by now so it can’t be causing these problems.” Getting the drug “out of the system,” often over-rapidly, is the problem, not the solution. The drug needs to be removed at a rate where the GABA receptor downregulation is allowed to slowly reverse. This takes time. When I explained my withdrawal symptoms to my doctor she said, “I don’t really think those are withdrawal symptoms, I think it
just means you need to continue to take the Klonopin.” “Your symptoms are just your
anxiety returning.” This is what I was told by my prescribing doctor as well as
every doctor I saw throughout the course of my benzo[diazepine] withdrawal syndrome. I complained of horrid symptoms during my rapid taper and I was told by my doctor that it was my “underlying PTSD-anxiety condition getting worse.” When patients report withdrawal symptoms, they are often erroneously told that it’s “just anxiety” or the re-emergence of an “underlying disorder.” Sometimes they are met with outright denial that the withdrawal reaction is possible or happening at all. This happens even if the symptoms the patient is experiencing are completely new or unrelated to their original reason for obtaining the prescription. Some patients even report being told some things that, aside from being untrue, are downright bizarre. “Dependency on prescription benzodiazepines must only happen to foreigners.” Japan, where this patient was living as a foreign resident, is the second highest consumer of benzodiazepines in the world. It is in the midst of a silent prescribed benzodiazepiine epidemic. When I saw an addiction medicine specialist for a severe benzodiazepine cold-turkey withdrawal, he pointed to a plastic model brain with a pencil and said, “you have a
chemical imbalance right here for which you need Lexapro.” My psychiatrist said, “take 20 milligrams of Paxil to help you with withdrawal.” The “chemical imbalance” theory of mental illness has long been disproven as a myth. The only “chemical imbalance” that exists is the one that taking benzodiazepines long-term *creates* due to the neuroadaptations resulting from chronic exposure to benzodiazepines. In regards to “treating” withdrawal reactions with more psychiatric drugs, the British National Formulary benzodiazepine guidance states, “the addition of beta-blockers, antidepressants, and antipsychotics should be avoided where possible.” My doctor of 23 years at the number one
psychiatric hospital said, “you can’t prove cause and effect.” While anecdote is not evidence and correlation does not equal causation, if there are a large portion of people who all took the same drug and report the same symptoms on cessation, then more investigation into the reported cause is warranted. The FDA has received hundreds of thousands of adverse event reports around this class of medication, and yet there has been little to no pharmacovigiliance, aside from an issued warning about combined use with opiates. On cause and effect: Upon proper investigation, Thalidomide was absolutely proven to cause limb defects; smoking causes cancer; Vioxx and other NSAIDs were taken off the market for increasing risk of heart attack and stroke. Refusing to honestly investigate or to hold the drugs to current FDA standards doesn’t mean benzodiazepines are safe. It means their potential for causing injury is being *ignored*. Due to ignorance and lack of proper education, these errroneous and dismissive statements that benzodiazepine-injured patients are being told is leaving them without proper medical support and guidance. This is dangerous and unacceptable, considering this drug class is one of if not the most dangerous to discontinue. Patients deserve better. What did your medical provider tell *you* about benzodiazepines?